Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

July 18, 2018Yuma County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 18, 2018, 5:37 AM MST for Yuma County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 5:37 AM MST (12:37 UTC)
Expired
Jul 18, 2018, 6:15 AM MST
In force
38 min
Issued by
NWS Phoenix, AZ

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 77 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS85 KPSR 181237
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
537 AM MST WED JUL 18 2018
 
AZZ532-535-536-539-181315-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-Yuma AZ-
537 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 615 AM MST...

At 536 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Sentinel to 6 miles southwest
of Tacna. Movement was northwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Mohawk and Roll. 

This includes the following highways...
AZ Interstate 8 between mile markers 23 and 85.
AZ Route 95 between mile markers 39 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11451 3292 11332 3266 11301 3255 11409
TIME...MOT...LOC 1236Z 127DEG 19KT 3269 11315 3262 11401 

$$

Rogers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:23 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 3:23 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
323 AM MST Wed Jul 18 2018

.SYNOPSIS...
The potential for isolated to scattered showers and thunderstorms
will continue for the next several days before a steady decrease in
thunderstorm activity heading into the weekend. Stronger high
pressure will build across the region later this week resulting in a
warming trend and return to above normal temperatures by early next
week.

&&

.DISCUSSION...
MCS that developed near the Bradshaw Mtns late Tuesday evening has
traveled across most of west-central Arizona into southeast
California this morning. Cloud-top temperatures from IR imagery
shows impressive upper-level cooling associated with this feature,
and was maintained by a belt of 20 kt easterly flow in the
midlevels. Heavy rain remains the primary threat with
precipitable water values approaching 2 inches. Extrapolating the
motion of the strongest convection should have it exiting JTNP by
12Z, although light to moderate rainfall is likely to persist
across southeast California into mid-morning. A second area of
convection continues across southern Arizona in association with a
slow-moving easterly wave. May see this persist towards the Yuma
area and Imperial County after daybreak.

Otherwise, a more typical low-mid grade Monsoon day appears on
tap for Arizona this afternoon and evening. A gulf surge is
underway across southeast California and southwest Arizona, as
dewpoints have climbed into the low-mid 70s at many locations.
However, with the widespread convection across these areas, and
an upper disturbance shifting westward out of northwest Mexico,
only low chances for precipitation are expected across the lower
deserts across western Arizona and southeast California. Farther
east, isolated thunderstorms will likely develop across the
higher terrain north and east of Phoenix this afternoon. Similar
to Tuesday, this activity may struggle to make it into the lower
deserts, despite 10-20 kt of midlevel flow in place. Will still
have to monitor for the potential for outflows approaching the
Phoenix area, and can't rule out isolated thunderstorms developing
given the amount of moisture present.

Only gradual changes in the large-scale pattern are forecast to
occur through the weekend, as a large and expansive midlevel
anticyclone remains positioned to the east. The flow pattern will
maintain moisture values near or above climatological normals
through at least Saturday, so the potential for thunderstorms
across Arizona will continue each afternoon and evening. The area
of high pressure will expand westward Sunday and Monday,
eventually becoming repositioned over Arizona. This will lead to
warming aloft, along with a drying trend in the low-levels, with
excessive heat becoming a concern Monday and especially Tuesday.
Model guidance continues to indicate near-record 500-mb heights
approaching 600 dm during this period. High temperatures are now
forecast to be well above 110 degrees across most lower desert
locations, and an Excessive Heat Watch has been issued. The
position of the anticyclone becomes less certain into Wednesday,
but will likely linger somewhere near the Southwest into the
middle of next week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Timing of wind shifts and a lowering potential for outflow
boundaries are the main aviation challenges through Wednesday
afternoon. It is still possible outflows from distant storms in Pima
county could send a boundary with southerly winds into the Phoenix
terminals late this evening, though trends are suggesting weaker
winds and less chance of dust. After a brief period of east winds
Wednesday morning, directions should switch to westerly fairly
quickly early Wednesday afternoon with any storms remaining well
removed from aerodromes through Wednesday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
While decaying storms could send a boundary into KBLH later this
evening, the more significant aviation impact may be a strong
outflow S/SE outflow/Gulf surge into SE California overnight. Models
are becoming more insistent of very strong winds and blowing dust
impacting terminal during the late night hours. Confidence is high
enough to include a period of MVFR visibilities prior to sunrise.
More tranquil VFR conditons should exist Wednesday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Isolated showers and thunderstorms will remain possible Friday,
especially across the higher terrain north and east of the Phoenix
area. However, moisture values will undergo a gradual decrease
into the weekend, and expecting only a slight chance of any
thunderstorms area-wide by Saturday. Daytime minimum relative
humidity values will also fall closer to 15%. A significant
increase in heat is advertised for Sunday through Tuesday, with
high temperatures above 110 degrees expected over the lower
deserts. The winds will be generally light and follow typical
diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Monday morning through Tuesday evening
     for AZZ532-535>537-539>544-546-548>551-559.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for AZZ530-531-533-534-538-545-547-552>556-560>562.

CA...Excessive Heat Watch from Tuesday morning through Tuesday
     evening for CAZ560>570.

&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/Deemer

In the hours before

Special weather statement, Jul 18, 1:57 AM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
157 AM PDT WED JUL 18 2018

CAZ560-561-564-568-570-181000-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
157 AM PDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 300 AM PDT...

At 156 AM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Midland, or 22 miles east of Desert Center, moving west
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 92 and 137.
CA Route 177 between mile markers 1 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11532 3408 11500 3407 11496 3357 11486
      3344 11558 3404 11570 3404 11561 3409 11560
      3408 11554 3411 11552
TIME...MOT...LOC 0856Z 077DEG 27KT 3383 11503

Rogers
Special weather statement, Jul 18, 2:55 AM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
255 AM PDT WED JUL 18 2018

CAZ560-561-568-181100-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
255 AM PDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 400 AM PDT...

At 255 AM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor, or 15 miles north of Chiriaco
Summit, moving west at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chiriaco Summit, Cottonwood Visitor and Lost Horse-Keys Village.

This includes CA Interstate 10 between mile markers 74 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11645 3408 11627 3412 11626 3412 11606
      3408 11604 3407 11600 3403 11600 3404 11568
      3361 11561 3359 11595 3373 11594 3378 11606
      3392 11620 3395 11641 3403 11647
TIME...MOT...LOC 0955Z 077DEG 27KT 3389 11575

Rogers
Special weather statement, Jul 18, 3:35 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
335 AM MST WED JUL 18 2018

AZZ539-559-181130-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
335 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 AM
MST...

At 335 AM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Ajo, or 28 miles south of Gila Bend, moving west
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 20 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 11318 3261 11254 3250 11258 3251 11320
      3250 11321 3250 11325
TIME...MOT...LOC 1035Z 103DEG 20KT 3254 11273

Rogers
Special weather statement, Jul 18, 4:42 AM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
442 AM MST WED JUL 18 2018

AZZ535-536-181230-
Gila River Valley AZ-Southeast Yuma County AZ-
442 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 530 AM
MST...

At 441 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Tacna, or 34 miles east of Fortuna Foothills,
moving west-northwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wellton, Tacna and Roll.

This includes AZ Interstate 8 between mile markers 25 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3262 11363 3248 11390 3252 11422 3266 11424
      3282 11412
TIME...MOT...LOC 1141Z 100DEG 18KT 3260 11382

JS
Special weather statement, Jul 18, 4:53 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
453 AM MST WED JUL 18 2018

AZZ539-559-181245-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
453 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 AM
MST...

At 453 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Ajo, or 31 miles southwest of Gila Bend, moving west
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 25 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 11323 3261 11280 3251 11282 3250 11326
TIME...MOT...LOC 1153Z 097DEG 16KT 3254 11291

Rogers
Special weather statement, Jul 18, 5:37 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
537 AM MST WED JUL 18 2018

AZZ532-535-536-539-181315-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-Yuma AZ-
537 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 615 AM MST...

At 536 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Sentinel to 6 miles southwest
of Tacna. Movement was northwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Mohawk and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 23 and 85.
AZ Route 95 between mile markers 39 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11451 3292 11332 3266 11301 3255 11409
TIME...MOT...LOC 1236Z 127DEG 19KT 3269 11315 3262 11401

Rogers

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:09 PM MSTDust Storm AdvisoryPSRYuma66 min
Jul 17, 10:27 PM MSTSpecial Weather StatementPSR48 min
Jul 17, 11:13 PM MSTSpecial Weather StatementPSR47 min
Jul 17, 11:24 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 17, 11:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jul 18, 12:36 AM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 18, 12:39 AM MSTSevere Thunderstorm WarningPSRLa Paz36 min
Jul 18, 12:54 AM MSTSpecial Weather StatementPSR66 min
Jul 18, 1:11 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 18, 1:57 AM MSTSpecial Weather StatementPSR63 min
Jul 18, 3:27 AM MSTExcessive Heat WatchPSRGila, La Paz, Maricopa, Pinal, Yuma48 hr
Jul 18, 3:35 AM MSTSpecial Weather StatementPSR55 min
Jul 18, 4:42 AM MSTSpecial Weather StatementPSRYuma48 min
Jul 18, 4:53 AM MSTSpecial Weather StatementPSR52 min
Jul 18, 5:03 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 6:15 AM MSTSpecial Weather StatementPSRYuma45 min
Jul 18, 6:51 AM MSTSpecial Weather StatementPSRYuma39 min
Jul 18, 2:21 AM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Jul 18, 2:55 AM MSTSpecial Weather StatementPSRRiverside65 min
Jul 18, 8:54 AM MSTSpecial Weather StatementPSRImperial51 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.